Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 35, NWS La Crosse, WI

June 8, 2018Floyd County, Iowa

NWS La Crosse, WI issued this river flood warning at Jun 8, 2018, 9:44 PM CDT for Floyd County, Iowa. It took effect at Jun 8, 2018, 10:30 PM CDT. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 9:44 PM CDT (02:44 UTC)
In effect from
Jun 8, 2018, 10:30 PM CDT
Expired
Jun 9, 2018, 8:45 PM CDT
In force
22 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Floyd County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 12.55 ft at Jun 10, 2018, 6:00 PM CDT.

actionminormoderate5101506/0906/1006/11
Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

887 
WGUS43 KARX 090244
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
944 PM CDT Fri Jun 8 2018

.Minor flooding expected along the Cedar River at Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-091443-
/O.NEW.KARX.FL.W.0035.180609T0330Z-180610T0145Z/
/CCYI4.1.ER.180609T0330Z.180609T0600Z.180609T0745Z.NO/
944 PM CDT Fri Jun 8 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Cedar River at Charles City.
* until Saturday evening.
* At 9:30 PM Friday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to 
  rise to near 12.5 feet by Saturday morning. The river will fall 
  below flood stage Saturday morning.
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$
1 follow-up statement
057 
WGUS83 KARX 090948
FLSARX


Flood Statement
National Weather Service La Crosse WI
448 AM CDT Sat Jun 9 2018

.The Cedar River at Charles City has crested and dropped below
flood stage early this morning. The Flood Warning has been 
cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-091018-
/O.CAN.KARX.FL.W.0035.000000T0000Z-180610T0145Z/
/CCYI4.1.ER.000000T0000Z.180609T0500Z.180609T0722Z.NO/
448 AM CDT Sat Jun 9 2018

The Flood Warning is cancelled for the Cedar River at Charles City.
* At 4:30 AM Saturday the stage was 11.5 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at 2:22 AM Saturday.
* Forecast...The river will continue to fall to 8.7 feet by Sunday 
  morning.

$$

Rogers

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 8, 6:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 6:00 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM CDT Fri Jun 8 2018

A series of weak upper level impulses interacting with the edge of
the instability axis and low to mid level baroclinic zone has
resulted in areas of rain and thunderstorms today along with
widespread clouds and cool temps. Remaining showers across
northeast Iowa and southwest Wisconsin continue to push east this
afternoon. Confidence in additional development is low through the
evening across most of the area, with higher chances to the south
of the area where greater heating has occurred in proximity to
the surface boundary. Did maintain some low chances into tonight
though.

Little change in the pattern will occur through the weekend with
an upper ridging building over the area, while at the same time,
subtle low predictability shortwave troughs will act upon the edge
of the higher instability extending from the northern plains into
the lower Great Lakes to trigger bouts of showers and storms.
Model guidance has struggled with this pattern so confidence in
placement and timing of convection is on the low side through the
weekend. The best signal looks to be later Saturday into Saturday
night with models suggesting a weak upper trough crossing the
region. As a result, maintained low to mid range precip chances
through much of the weekend, but these will need to be refined as
confidence increases with timing and location. The severe threat
looks relatively low, but a few strong storms are possible.
Locally heavy rainfall is a also possibility given deep warm cloud
depths and relatively slow storm motions. Dependent on coverage
of clouds and rainfall, seasonable highs are expected through the
weekend in the 70s to low 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 238 PM CDT Fri Jun 8 2018

A warm front will swing through on Sunday night ahead of a stronger
upper trough lifting out of the northern Rockies with a chance for
storms. Monday looks very warm with southerly winds ahead of a cold
front set to move through during the afternoon or evening. The
strongest synoptic lift may stay slide north and west of the area
closer to the upper trough, but thunderstorm chances will increase,
especially if the front comes through near peak heating. Stronger
deep layer shear may lag the front, but strong moisture transport
will aid in increasing instability. Strong to severe storms are
possible, but details will need to be refined through the weekend.

Quieter weather returns behind the front with high pressure and
seasonable June temps. Confidence is lower in pattern evolution
toward late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Jun 8 2018

Various bits of upper level energy, weak low level jet/moisture
transport, instability mostly west and south, and a sfc
boundary/outflow or two will all play roles with convective
potential through the weekend. Unfortunately, with the relatively
weakly forced systems, models not agreeing or capturing ongoing
convection very well. Confidence held in check for refining main
threat times for shra/ts.

Cigs: low 2 kft cigs just west/north of KRST, and could see a few
hours of coverage before models suggest migration/improvement by mid
evening. Hints in the RAP/NAM that these lower cigs would return for
Sat morning - with maybe a better chance at KRST. Confidence not
high, but will add to KRST for the time being. Generally, still
looks VFR on the whole into Sat night.

WX/vsby: as mentioned above, convective potential through the
weekend but detailing higher threat times outside of 6 hours
problematic. Will keep a dry forecast for now, updating as
scenario/confidence increases.

Winds: easterly flow looks to persist through the weekend.

&&

.HYDROLOGY...
Issued at 238 PM CDT Fri Jun 8 2018

Showers and thunderstorms resulted in 3 to 5 inches of
rain across parts of northeast Iowa last night into today.
Additional chances for thunderstorms will continue through the
weekend. Although confidence is relatively low where these storms
will occur, locally heavy rainfall may occur with any storms, and
this will need to be watched, particularly if additional heavier
rains occur over areas of northeast Iowa where the higher rain
totals have occurred.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Rieck
HYDROLOGY...JM
Hazardous weather outlook, Jun 8, 3:16 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
316 PM CDT Fri Jun 8 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
042-053>055-061-091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Monroe-Vernon-Crawford-Richland-
Grant-
316 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible. Lightning and brief heavy
rainfall are the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Saturday. A few of these
storms may become strong, capable of producing small hail and
gusty winds.

Occasional thunderstorm chances continue through the rest of the
week. On Monday a few stronger storms are possible, otherwise the
threat for severe weather appears low on other days.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports and any observations of flooding or water over
roadways would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-043-044-091200-
Taylor-Clark-Jackson-Juneau-Adams-
316 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota and western Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Saturday. Lightning and brief
heavy rainfall are the primary hazards.

Occasional thunderstorm chances continue through the rest of the
week. On Monday a few stronger storms are possible, otherwise the
threat for severe weather appears low on other days.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:04 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more14 hr
Jun 9, 11:38 AM CDTSpecial Weather StatementARXHoward, Mitchell67 min
Jun 9, 12:30 PM CDTSpecial Weather StatementARXMitchell30 min
Jun 9, 12:40 PM CDTSevere Thunderstorm WarningARXMitchell50 min
Jun 9, 1:00 PM CDTTornado WarningARXMitchell45 min
Jun 9, 1:10 PM CDTSevere Thunderstorm WarningARXHoward65 min
Jun 9, 3:51 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell54 min
Jun 9, 4:04 PM CDTFlash Flood WarningARXFloyd, Mitchell3 hr
Jun 9, 4:19 PM CDTTornado WarningARXFloyd41 min
Jun 9, 4:41 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd79 min
Jun 9, 5:49 PM CDTFlash Flood WarningARXHoward, Winneshiek3 hr
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningARXFayette83 min
Jun 9, 6:20 PM CDTSevere Thunderstorm WarningARXWinneshiek55 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningARXAllamakee45 min
Jun 9, 6:58 PM CDTAreal Flood WarningARXFloyd, Mitchell6 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.